A Caltech Library Service

Stabilization of relative equilibria

Jalnapurkar, Sameer M. and Marsden, Jerrold E. (2000) Stabilization of relative equilibria. IEEE Transactions on Automatic Control, 45 (8). pp. 1483-1491. ISSN 0018-9286. doi:10.1109/9.871756.

See Usage Policy.


Use this Persistent URL to link to this item:


This paper discusses the problem of obtaining feedback laws to asymptotically stabilize relative equilibria of mechanical systems with symmetry. We show how to stabilize an internally unstable relative equilibrium using internal actuators. The methodology is that of potential shaping, but the system is allowed to be underactuated, i.e., have fewer actuators than the dimension of the shape space. The theory is illustrated with the problem of stabilization of the cowboy relative equilibrium of the double spherical pendulum.

Item Type:Article
Related URLs:
URLURL TypeDescription
Additional Information:"© 2000 IEEE. Personal use of this material is permitted. However, permission to reprint/republish this material for advertising or promotional purposes or for creating new collective works for resale or redistribution to servers or lists, or to reuse any copyrighted component of this work in other works must be obtained from the IEEE.” Manuscript received June 14, 1998; revised January 21, 1999. Recommended by Associate Editors, A. Bloch and P. Crouch.
Subject Keywords:mechanics, relative equilibria, stabilization
Issue or Number:8
Record Number:CaltechAUTHORS:JALieeetac00
Persistent URL:
Usage Policy:No commercial reproduction, distribution, display or performance rights in this work are provided.
ID Code:799
Deposited By: Tony Diaz
Deposited On:05 Oct 2005
Last Modified:08 Nov 2021 19:05

Repository Staff Only: item control page